Alert archive / Michigan / Special Weather Statements in 2021
Special Weather Statement, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this special weather statement at Jun 28, 2021, 4:00 PM EDT for Kent County, Michigan. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2021, 4:00 PM EDT (20:00 UTC)
- Expired
- Jun 28, 2021, 4:30 PM EDT
- In force
- 30 min
- Issued by
- NWS Grand Rapids, MI
County Kent County, MI
The radar
The Grand Rapids radar (KGRR), 15 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 817 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
664 WWUS83 KGRR 282000 SPSGRR Special Weather Statement National Weather Service Grand Rapids MI 400 PM EDT Mon Jun 28 2021 MIZ057-058-282030- Ionia-Kent- 400 PM EDT Mon Jun 28 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN KENT AND WEST CENTRAL IONIA COUNTIES... At 400 PM EDT, a thunderstorm was located 6 miles southwest of Lowell, or near the Grand Rapids Airport, moving northeast at 20 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Lowell... Ada... Murray Lake... Alto... Cascade... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4305 8546 4304 8517 4284 8531 4288 8554 TIME...MOT...LOC 1959Z 212DEG 17KT 4288 8546 $$ CAS
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at Jun 28, 3:39 PM EDT, 21 minutes earlier.
Area forecast discussion, Jun 28, 3:39 PM EDT, 21 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 339 PM EDT Mon Jun 28 2021 LATEST UPDATE... Synopsis/Discussion/Marine .SYNOPSIS... Issued at 339 PM EDT Mon Jun 28 2021 - Thunderstorm threats both Today and again on Tuesday - Upper trough in place mid week to cooler weather with showers - Warmer and drier into the Sunday and Monday time frame && .DISCUSSION...(This evening through next Monday) Issued at 339 PM EDT Mon Jun 28 2021 - Thunderstorm threats both Today and again on Tuesday The threat for strong to severe thunderstorms exist both this afternoon and evening and again Tuesday afternoon and evening. A warm front has nudged northward to near I-96 this afternoon and showers and storms will be fairly prevalent near and south of it through 1000pm. Deep layer shear is marginal for severe weather, but instability has built to solid levels into the 2,000 to 3,000 J/KG range. Damaging winds associated with wet microbursts would be the most likely chance at severe weather this afternoon and evening. Pattern remains relatively close to the same on Tuesday with the forecast area in the warm sector between a weak warm front to the north and a weak cold front to the west. Instability will be similar, but the difference on Tuesday will be a stronger mid level wind up towards 50 knots. Shear will be a bit better and storm organization will be better as well. A better chance at some damaging winds tomorrow afternoon and evening. Same air mass is in place so locally heavy rain is possible. It will not be widespread enough to significantly affect the rivers, but we could certainly be looking at Flood Advisories both today and tomorrow. - Upper trough in place mid week to cooler weather with showers The pattern shifts into the middle of the week as an upper trough moves our direction and pivots overhead from the Northern Plains. We will turn a bit more showery into Wednesday and Thursday. The upper trough moves through Thursday and Thursday night. Friday and Saturday we begin to dry out with the trough moving east and north flow setting up. - Warmer and drier into the Sunday and Monday time frame Late in the weekend and into early next week the western ridge makes a run at the Great Lakes, losing much of its amplitude. We should be dry Sunday into Monday and turning warmer. 850mb temperatures support very warm conditions trending towards +21C into Monday. This would support highs trending to around 90F. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 137 PM EDT Mon Jun 28 2021 Our main concerns with the 18z forecasts are initially storm potential this afternoon/evening, and then fog/stratus overnight. A few showers have already developed down along I-94 as of 1730z. We expect additional development through the afternoon, with the showers growing into thunderstorms soon. It may take a little long for KGRR and KMKG being further north away from the warm front. KMKG has a good chance of not even seeing a storm with the stabilizing influence of Lake Michigan and an onshore wind. The storm potential will linger until 23-00z, with the best chance and tempo group roughly from 19-23z. IFR conditions are likely under any shower/storm, and have indicated this in the tempo group. There does look to be a chance of some fog and stratus tonight with lighter winds at the surface and a moist boundary layer. KMKG may have both with a flow off of the lake. We can not rule out a few showers overnight with another possible wave moving through. The fog/stratus will dissipate by mid Tuesday morning. Showers and storms will be possible/likely again Tuesday afternoon. Those should be after the end of this forecast period however. && .MARINE... Issued at 339 PM EDT Mon Jun 28 2021 Main concern over the course of the next two days will be marine dense fog. Higher dew point air will advect out over Lake Michigan tonight into Tuesday. Confidence is not high enough to roll with a marine dense fog advisory at this time. We will be monitoring webcams along the lakeshore. Conditions are expected to remain below Small Craft and Beach Hazards Advisory criteria for the next several days at least. We will be in a typical southwest flow for summer over the next couple of days. Winds will be southwest at 5 to 15 knots, with some potential for gusts to 20 knots at times. Nothing that will push waves anywhere close to 4 feet though. Waves are actually forecast to be 2 feet or less through Wednesday. Winds shift to the northwest behind a cold front for the Wednesday and Thursday time frame, but it does not appear that they will be strong enough to reach criteria for SCA/BHS. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && SYNOPSIS...Duke DISCUSSION...Duke AVIATION...NJJ MARINE...Duke
Hazardous weather outlook, Jun 28, 1:17 PM EDT, 2 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 117 PM EDT Mon Jun 28 2021 MIZ037>040-043>046-050>052-056>059-064>067-071>074-290845- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 117 PM EDT Mon Jun 28 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected this afternoon and evening between roughly 200pm and 1000pm. All storms today will contain locally heavy rain and lightning, with the strongest storms capable of producing damaging wind gusts and small hail. The possibility of flooding exists where any rainfall occurs today given the saturated soils. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A chance of severe thunderstorms exists Tuesday afternoon and evening as well. Damaging winds are the primary severe hazard. Where the storms persist...excessive rain will be possible...which could lead to an increase/return of the small stream and urban flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-290845- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 117 PM EDT Mon Jun 28 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms with gusty winds will be possible. Patchy dense fog could occur as well early. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms will be possible into Tuesday night. Cloud to water lightning strikes and gusty winds are the main forecasted hazard. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Jun 28, 1:44 PM EDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
144 PM EDT MON JUN 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM TORNADO 3 WNW LOWELL 42.95N 85.39W
06/26/2021 KENT MI NWS STORM SURVEY
EF-0 WITH PATH LENGTH 0.6 MILES. TREES AND
LIMBS WERE SNAPPED FROM BENNETT ST AND
CUMBERLAND AVE TO VERGENNES ST EAST OF
CUMBERLAND AVE.
&&Special weather statement, Jun 28, 4:00 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Grand Rapids MI 400 PM EDT Mon Jun 28 2021 MIZ057-058-282030- Ionia-Kent- 400 PM EDT Mon Jun 28 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN KENT AND WEST CENTRAL IONIA COUNTIES... At 400 PM EDT, a thunderstorm was located 6 miles southwest of Lowell, or near the Grand Rapids Airport, moving northeast at 20 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Lowell... Ada... Murray Lake... Alto... Cascade... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4305 8546 4304 8517 4284 8531 4288 8554 TIME...MOT...LOC 1959Z 212DEG 17KT 4288 8546 CAS
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 6:53 PM EDT | Special Marine Warning | GRR | 67 min | |
| Jun 28, 7:26 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 35 min |
| Jun 28, 7:46 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Ottawa | 44 min |
Nearby
Special Weather Statements in Michigan, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.